Alert archive / Kansas / Heat Advisories in 2021
Heat Advisory 6, NWS Wichita, KS
NWS Wichita, KS issued this heat advisory at Aug 19, 2021, 3:51 PM CDT for 17 counties in Kansas. It took effect at Aug 20, 2021, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2021, 3:51 PM CDT (20:51 UTC)
- In effect from
- Aug 20, 2021, 1:00 PM CDT
- Expired
- Aug 20, 2021, 6:47 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458 WWUS73 KICT 192051 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 351 PM CDT Thu Aug 19 2021 KSZ049-051>053-067>070-082-083-091>094-098-201200- /O.NEW.KICT.HT.Y.0006.210820T1800Z-210821T0000Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 351 PM CDT Thu Aug 19 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY... * WHAT...Heat index values of 103 to 107 expected. * WHERE...Portions of Central, South Central and Southeast Kansas, mainly focused along the Interstate 135 and Interstate 35 corridors. * WHEN...From 1 PM to 7 PM CDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ Martin
4 follow-up statements
787 WWUS73 KICT 200809 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 309 AM CDT Fri Aug 20 2021 KSZ095-099-202215- /O.EXA.KICT.HT.Y.0006.210820T1800Z-210821T0000Z/ Wilson-Montgomery- Including the cities of Neodesha, Fredonia, Coffeyville, and Independence 309 AM CDT Fri Aug 20 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Heat index values of 103 to 107 expected. * WHERE...Wilson and Montgomery Counties. * WHEN...From 1 PM to 7 PM CDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ KSZ049-051>053-067>070-082-083-091>094-098-202215- /O.CON.KICT.HT.Y.0006.210820T1800Z-210821T0000Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 309 AM CDT Fri Aug 20 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Heat index values of 103 to 107 expected. * WHERE...Portions of Central, South Central and Southeast Kansas, mainly focused along the Interstate 135 and Interstate 35 corridors. * WHEN...From 1 PM to 7 PM CDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
911 WWUS73 KICT 201839 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 139 PM CDT Fri Aug 20 2021 KSZ049-051>053-067>070-082-083-091>095-098-099-210000- /O.CON.KICT.HT.Y.0006.000000T0000Z-210821T0000Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua- Montgomery- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, and Independence 139 PM CDT Fri Aug 20 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Heat index values of 103 to 106 expected. * WHERE...Portions of Central, South Central and Southeast Kansas, mainly focused along the Interstate 135 and Interstate 35 corridors. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. * ADDITIONAL DETAILS...The most dangerous conditions will occur across parts of central and south-central Kansas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ Martin
997 WWUS73 KICT 202010 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 310 PM CDT Fri Aug 20 2021 KSZ049-051>053-067>070-082-083-091>095-098-099-210000- /O.CON.KICT.HT.Y.0006.000000T0000Z-210821T0000Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua- Montgomery- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, and Independence 310 PM CDT Fri Aug 20 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Heat index values of 104 to 108 expected. * WHERE...Portions of Central, South Central and Southeast Kansas, mainly focused along the Interstate 135 and Interstate 35 corridors. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ JC/Ketcham
020 WWUS73 KICT 202347 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 647 PM CDT Fri Aug 20 2021 KSZ049-051>053-067>070-082-083-091>095-098-099-210100- /O.CAN.KICT.HT.Y.0006.000000T0000Z-210821T0000Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua- Montgomery- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, and Independence 647 PM CDT Fri Aug 20 2021 ...HEAT ADVISORY IS CANCELLED... Heat indices will continue to drop this evening, therefore the heat advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this heat advisory went out at Aug 19, 3:47 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 19, 3:47 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 347 PM CDT Thu Aug 19 2021 .SHORT TERM...(This evening through Saturday night) Issued at 344 PM CDT Thu Aug 19 2021 BOTTOM LINE UP FRONT: A dynamic, and unusually strong, mid-latitude storm system will move out of the Rockies and across the Central/Northern Plains over the next 24-48 hours. This system will bring an increased risk of convection, some strong to severe, from late tonight through Saturday night. There will also be a period of dangerous heat Friday afternoon along the I-135 corridor. Early this afternoon, a deepening SFC low is taking shape along the Colorado Front Range. Meanwhile, a moisture gradient/warm front extends southeast from Colorado into the Red River Valley. An anomalously rich moisture environment exists south of this boundary, characterized by dewpoints in the mid to upper 70s and PWats of 2- 2.5" (about 1-3 standard deviations above the mean for this time of year). Lastly, a sharpening dryline exists on the western flank of the pool of moisture, stretching south from Colorado into western Texas. Aloft, a potent upper level low was centered near Salt Lake City. The above-mentioned upper low will open up and take on a negative tilt as it ejects out of the Rockies, crossing the Plains on Friday. This will encourage a continued modest southerly flow across the Central Plains ahead of the advancing dryline (which will eventually be overcome by an advancing cold front developing across the High Plains). That southerly flow should help to pull the above-mentioned moisture-rich environment north through OK and KS. Strong WAA and enhanced moisture transport through tonight should prove more than sufficient for isolated to scattered, multicell clusters tonight in a weakly-sheared, but modestly unstable, environment. It still appears there could be some hail with any sustained core, but weaker lapse rates and weaker shear should keep the severe threat low through tonight. On Friday, rich moisture beneath modest lapse rates should support moderate to strong instability developing along/ahead of the dryline/cold front. MLCAPE of 3000+ j/kg appears plausible by mid to late afternoon. Strong heating plus the moisture-rich environment should allow a weakening of the cap by mid to late afternoon (3- 6pm). The combination of a weakening cap, moderate to strong low- level convergence, and possibly some glancing influence from the wave ejecting out of the Rockies, should be sufficient for convective initiation. Confidence in initiation is high, but the location and subsequent evolution is less certain. At this time, we're thinking isolated to scattered convection will develop along the above-mentioned SFC boundaries Friday afternoon. Deep layer shear is a bit more parallel to the SFC boundaries, so initially discrete updrafts may have a tendency to cluster, especially with an environment more favorable for outflow-dominant storms (modest shear, high DCAPE, etc) increasing the risk of storm mergers. The clustering potential will likely be aided by the evening hours as the LLJ increases, running into the stalling frontal boundary. Given the strong instability and modest shear, those initial updrafts will have the potential to produce large hail up to golf ball size. Even larger hail could occur if any storm can remain more discrete and/or obtain some rotation. With time, clustering of storms should lead to a lowering of the hail threat (at least the golfball and higher size) and an increased risk of damaging winds (60+ mph). The wind potential could be enhanced with any small convective clusters/MCS' that develop. What's uncertain is how widespread convection will be by the evening hours, especially as the SFC front lays over west to east and slows. It's possible late afternoon/evening convection will send an outflow boundary south into OK, focusing the higher risk of storms overnight. However, if convection remains focused along the front, the synoptic pattern looks favorable for training storms in a high PWat airmass. The latter scenario would lead to an increased risk of flooding/flash flooding should that occur. By Saturday, the effective front/outflow boundary should be located near, or just south, of the OK/KS border. That front should then get pulled back north as another upper wave ejects out of the Rockies. A continued risk of convection is possible along the front SAT/SAT evening. Some severe risk is possible, dependent on how worked over the airmass is from Friday/Friday night. Martin .LONG TERM...(Sunday through Thursday) Issued at 344 PM CDT Thu Aug 19 2021 A west, or southwest, flow aloft appears likely from Sunday into next week, with mid/upper ridging attempting to expand across the SRN U.S. Medium range guidance continues to place the highest risk of convection from western Kansas through the upper Midwest, with a lower risk across southern Kansas. Additionally, building heat appears possible again, with the potential return of dangerous heat and humidity. Martin && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 131 PM CDT Thu Aug 19 2021 Thinking BKN-OVC MVFR to low VFR ceilings will gradually attempt to scatter out through the afternoon and early evening as the relatively high sun angle goes to work. Similar to the last few days, expect hit-or-miss showers/storms this afternoon into the early evening, mainly along and east of I-135 corridor, as a weak upper level disturbance approaches from the southwest, amidst an unstable and uncapped airmass in place. Main concerns with this activity will be locally heavy downpours and gusty winds. Only included VCSH for now through 00z at all TAF sites except RSL and GBD, but may eventually need to insert some TEMPO for SHRA OR TSRA. Thunderstorm activity rolling off the High Plains could get into RSL and GBD later this evening (03-05z). This is lower confidence, but if storms are able to survive that far east, gusty winds would be the primary threat. Later tonight, thinking MVFR to possibly IFR ceilings will once again fill in across the region, due to rich boundary layer moisture amidst diurnal cooling. May also see increasing shower/storm chances after midnight generally along/east of the Flint Hills corridor, within a zone of warm advection and moisture transport. This activity will likely remain below severe levels. MVFR to IFR ceilings should gradually dissipate from west to east Friday morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 96 71 90 / 20 20 60 20 Hutchinson 73 98 68 88 / 20 30 40 20 Newton 72 94 68 87 / 30 30 60 20 ElDorado 73 91 70 88 / 40 30 60 20 Winfield-KWLD 74 95 72 92 / 30 20 40 30 Russell 73 94 63 88 / 20 10 10 10 Great Bend 72 93 65 85 / 10 10 10 10 Salina 74 97 66 88 / 30 40 40 10 McPherson 73 95 66 86 / 20 30 50 10 Coffeyville 74 90 74 91 / 40 30 40 30 Chanute 73 89 73 89 / 40 30 60 30 Iola 73 88 73 88 / 30 30 60 30 Parsons-KPPF 74 89 74 90 / 40 30 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ049-051>053- 067>070-082-083-091>094-098. && SHORT TERM...RM LONG TERM...RM AVIATION...ADK
Hazardous weather outlook, Aug 19, 3:11 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 311 AM CDT Thu Aug 19 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 311 AM CDT Thu Aug 19 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today, the strongest of which will be capable of 40 to 50 mph wind gusts and pea size hail, focused primarily across southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The risk of scattered thunderstorms will continue Friday into Saturday. The risk of severe thunderstorms will increase some during this time, with wind gusts up to 65 mph and hail up to half- dollar size possible. Heat indices of 100 to 105 degrees will be possible across southern Kansas Friday afternoon and early evening. A more widespread area of 100 to 105 degree heat indices is possible next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.